Colorado, 2020

Tornadoes and Hail in Colorado, May 21, 2020

May 21, 2020 · NWS PUB · 7 events in 1 county or zone

A very active afternoon over the far eastern Colorado plains spawned a few large supercell thunderstorms with very heavy rainfall, very large hail, and a few tornadoes. Far eastern Prowers County was hit especially hard by baseball sized hail and a few tornadoes south of Garanda, CO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A very active afternoon over the far eastern Colorado plains spawned a few large supercell thunderstorms with very heavy rainfall, very large hail, and a few tornadoes. Far eastern Prowers County was hit especially hard by baseball sized hail and a few tornadoes south of Garanda, CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 2:23 PM MST, 24 minutes earlier.

Area forecast discussion, May 21, 2:23 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
323 PM MDT Thu May 21 2020

.SHORT TERM...(This evening through Friday)
Issued at 239 PM MDT Thu May 21 2020

Currently, visible satellite is showing much of the area is under
mostly clear skies with a just a few areas of clouds forming over
the mountains and a cumulus field developing over the far
southeastern corner of Colorado at this time. A surface low pressure
is located along the Colorado-Kansas border near the Oklahoma
panhandle. An associated front is also draped southwestward into the
Texas panhandle. Both of these features are showing up well in the
developing cumulus field. Mesoanalysis from the Storm Prediction
Center indicates CAPE values of 1000-1500 J/kg and 0-6 km bulk shear
values of 40 kts along the Kansas border from Kiowa County to Baca
County, which are sufficient enough to support a strong to severe
thunderstorm. So far, no showers or storms have developed across the
region, but are monitoring the area for convective initiation.
Temperatures across the plains are generally around 80, while the
high valleys have temperatures in 60s to 70s.

The rest of the afternoon into tonight...Isolated thunderstorms are
expected to develop over portions of the plains, particularly over
the far southeastern portion of the state. This is the area that
could see some strong to potentially severe storms into this evening
as the aforementioned surface low and associated front, along with
an upper-level energy impulse, are expected to initiate some
convection. The primary threats are anticipated to be hail to golf
ball size and winds gust up to 60 mph. Elsewhere in the plains,
there will remain a chance for isolated showers and storms into
tonight. Any activity is expected to propagate out of the area by
day break. Overnight lows will be in the 40s to around 50 across the
plains and 20s and 30s in the high valleys.

Friday...An upper-level trough is expected to move into the Great
Basin region from the Pacific Northwest, which will bring moderate
southwesterly flow to the region. The southwesterly flow is expected
to produce dry, breezy, and slightly warmer conditions for much of
the area, resulting in widespread critical fire weather conditions
over the San Luis Valley, far southern I-25 corridor, and the
eastern, central, and southwest mountains. Therefore, have upgraded
the Fire Weather Watch in these areas to a Red Flag Warning. Spotty
fire weather conditions are anticipated elsewhere, but the
conditions are not expected to be widespread enough, or for a long
enough duration to warrant a Fire Weather highlight at this time.
Otherwise, generally clear skies can be expected with temperatures
reaching the 80s across the plains and 70s in the high valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 239 PM MDT Thu May 21 2020

Upper trough deepens over the nrn Rockies on Saturday, leading to
deep swly flow across all of srn Colorado through the day.
Surface lee trough/dryline shifts east toward the KS border by
midday, with very dry air mass and relative humidity in the single
digits and teens over srn CO in the afternoon. Given widespread
20-30kt mid level flow, mixing should produce surface gusts of 25
mph or higher, and will hoist a Fire Weather Watch for many
locations for Sat afternoon and evening. Left out Continental
Divide zones for now as humidity here will be slightly higher,
though winds will still be strong. Max temps will push into the
80s/nr 90 on the plains, 70s/80s interior valleys, 50s/60s
mountains.

Most models drive a cold front through the area Sat night as upper
trough continues to deepen in response to jet digging through the
Great Basin. Suppose we could see a few showers over Teller
County/Palmer Divide overnight as moister air spreads across the
area behind the front, though chances look fairly low at this
point. Upward motion then increases Sunday as trough moves toward
Colorado, with even a weak mid level circulation forming by Sunday
evening along the NM border as upper jet continues to dig into
AZ. Should see fairly widespread precip break out at many
locations Sun afternoon and evening, with highest pops over the
eastern mountains and Palmer Divide where low level upslope flow
will add some lift. Should be enough instability for thunderstorms
across the area, though severe threat looks limited given only
modest CAPE, with best chance of a stronger storm over the plains
south of the Arkansas River. Precip chances continue Sunday night,
and with cold temps aloft, higher peaks of the eastern mountains
could even see some snowfall into Monday morning, especially
above 10000 feet. Upper level low and moisture linger over the
area Monday with precip chances continuing, then low wanders
southeast and convection tails off Tue through Thu, though system
may stay close enough to keep at least a slight chance of storms
going over mainly the mountains each day. Max temps begin to cool
Sunday behind the cold front, then coldest day of the next several
occurs Mon, before slow warming trend begins Tue and continues
into Thu.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 239 PM MDT Thu May 21 2020

At KALS, VFR conditions are expected for the next 24 hours with
gusty southwest winds of around 25 kts Friday afternoon.

At KCOS and KPUB, VFR conditions are expected for the next 24 hours
with winds diminishing this evening. Latest hi-res guidance
indicates the potential for an isolated storm to develop near the
sites tonight, but confidence remains low that this will occur. If
one does develop gusty outflow winds can be anticipated. Winds
become breezy from the south tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ221-222-224>237.

Red Flag Warning from 1 PM to 9 PM MDT Friday for COZ220-223>225-
229-230-233.

&&

SHORT TERM...CARLBERG
LONG TERM...PETERSEN
AVIATION...CARLBERG
Hazardous weather outlook, May 21, 10:16 AM MST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Thu May 21 2020

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Thu May 21 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated strong to potentially severe thunderstorms will be possible
over the far southeastern plains from this afternoon into
tonight. The most intense storms will be capable of producing hail
up to the size of golf balls, wind gusts around 60 mph, and
hazardous lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions will be possible for Friday
across the mountains, valleys and southern I-25 corridor as breezy
southwest winds and low humidity values spread up from the Desert
Southwest. These conditions will spread eastward for Saturday
with high fire danger and critical fire weather conditions
possible across most of south central and southeast Colorado as
winds increase ahead of the next storm system.

A cold front will move through the region Saturday night bringing
a better chance for showers and thunderstorms to much of southern
Colorado Sunday and Monday. The main threat with thunderstorms
will be lightning and locally heavy rainfall. Some small hail will
be possible with the stronger storms over and near the mountains.
Temperatures will be cooler with lighter winds which will help
mitigate the high fire danger some, though newer burn scars may be
at greater risk for localized flash flooding should a stronger
storm impact these areas.

Isolated thunderstorms will be possible Tuesday across the
mountains, then drier and warmer weather will return for the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria will be possible
across the far southeastern Colorado plains from this afternoon
into this evening.

29/31

In the hours before

Special weather statement, May 21, 2:03 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
303 PM MDT Thu May 21 2020

COZ096-098-212130-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
303 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 330 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 9 miles west of Coolidge, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Holly, Granada, Hartman and Bristol.

LAT...LON 3766 10237 3776 10264 3849 10205 3792 10205
TIME...MOT...LOC 2102Z 224DEG 15KT 3802 10218

KTS

The radar

The Goodland radar (KGLD), 162 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Hail, Prowers

When
May 21, 2:47 PM MST to 2:50 PM MST
Where
Prowers County, 4.84 mi S of Granada
Measured
1.5 in hail
Reported by
Public
Coordinates
37.990, -102.310

Tornado, Prowers

When
May 21, 2:47 PM MST to 2:58 PM MST
Where
Prowers County, 9.67 mi S of Granada
Rating
EFU
Path length
2 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
37.920, -102.310

Chaser reported a tornado south of Granada. Tornado was on the ground for a few minutes before lifting. No reports of damage as the tornado was over open fields.

Tornado, Prowers

When
May 21, 3:17 PM MST to 3:25 PM MST
Where
Prowers County, 2.07 mi S of Holly
Rating
EFU
Path length
1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.020, -102.120

Trained spotters reported a tornado south of Holly, CO. The tornado lasted 5-7 minutes before lifting near the town of Holly. No damage reported as the tornado moved through open fields.

Hail, Prowers

When
May 21, 3:18 PM MST to 3:25 PM MST
Where
Prowers County, 1.09 mi W of Holly
Measured
2.75 in hail
Reported by
Public
Coordinates
38.050, -102.140

Hail, Prowers

When
May 21, 3:28 PM MST to 3:34 PM MST
Where
Prowers County, 0.88 mi NW of Holly
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.060, -102.130

A few hailstones up to baseball sized.

Hail, Prowers

When
May 21, 3:47 PM MST to 3:52 PM MST
Where
Prowers County, Bristol
Measured
1.25 in hail
Reported by
Public
Coordinates
38.120, -102.310

Hail, Prowers

When
May 21, 3:50 PM MST to 3:55 PM MST
Where
Prowers County, 2.07 mi S of Bristol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.090, -102.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897590, 897595, 897596, 897591, 897592, 897593, 897594.